Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 135, NWS Tallahassee, FL

April 5, 2017Holmes County, Jackson County, Florida; Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2017, 2:16 AM CDT for Holmes County, Jackson County, Florida; Geneva County, Houston County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 2:16 AM CDT (07:16 UTC)
Expired
Apr 5, 2017, 3:00 AM CDT
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:37 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS52 KTAE 050716
SVRTAE
ALC061-069-FLC059-063-050800-
/O.NEW.KTAE.SV.W.0135.170405T0716Z-170405T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
216 AM CDT WED APR 5 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Geneva County in southeastern Alabama...
  Southeastern Houston County in southeastern Alabama...
  Northwestern Jackson County in the Panhandle of Florida...
  Northeastern Holmes County in the Panhandle of Florida...

* Until 300 AM CDT

* At 216 AM CDT, a severe thunderstorm was located near Graceville,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cottonwood, Graceville, Ashford, Malone, Avon, Esto, Madrid,
  Campbellton, Noma, Black, Memphis, Pansey, Grangeburg, Garretts
  Crossroads, Tendil Crossing, Wilson Mill, Southern Junction,
  Holland Crossroads, Merritts Crossroads and Keytons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3123 8518 3097 8507 3084 8568 3100 8574
TIME...MOT...LOC 0716Z 252DEG 33KT 3100 8557 

HAIL...1.00IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
744 
WWUS52 KTAE 050754
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
254 AM CDT WED APR 5 2017

ALC061-069-FLC059-063-050802-
/O.EXP.KTAE.SV.W.0135.000000T0000Z-170405T0800Z/
Geneva AL-Houston AL-Jackson FL-Holmes FL-
254 AM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GENEVA...
SOUTHEASTERN HOUSTON...NORTHWESTERN JACKSON AND NORTHEASTERN HOLMES
COUNTIES WILL EXPIRE AT 300 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 AM CDT for
southeastern Alabama...and the Panhandle of Florida.

LAT...LON 3123 8518 3097 8507 3084 8568 3100 8574
TIME...MOT...LOC 0752Z 252DEG 33KT 3110 8522 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:41 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 5, 12:41 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
141 AM EDT Wed Apr 5 2017

.AVIATION [Through 06Z Thursday]...

Scattered TSRA this morning across N FL are moving NE into SE AL and
SW GA. Between 09-15Z, the area should see a break in chances for
TSRA, but low (MVFR-IFR) cigs are expected to remain in place.
Around 15Z, this deck of low clouds will begin to rise as convection
starts to move in near DHN then eastward across the area through the
afternoon. MVFR cigs are likely to hang in for a couple hours behind
the convection. Some of these storms today may be severe with
tornadoes, strong winds, and large hail all possible. Outside of
thunderstorms, the prevailing southerly winds will gust to near 30
kt at times.

&&

.PREV DISCUSSION [909 PM EDT]...

.NEAR TERM [Tonight Through Wednesday]...

***Key Points***

SPC Outlook: The Storm Prediction Center has all but the Valdosta
region, a small portion of the Florida Panhandle, and most of the
Florida Big Bend outlooked in a Moderate Risk for Wednesday. The
remainder of the Tri-state region is outlooked for either enhanced
or for a slight risk.

Current Timing: The latest model guidance suggests that most
thunderstorms will develop after daybreak with initial development
likely over our western zones by mid to late morning with the
main threat in the afternoon in the moderate risk area. Conditions
are expected to clear late Wednesday night.

Threats: Current parameters suggest that all modes of severe
weather will be possible. Some strong (EF2+), long tracked
tornadoes are not out of the question. Destructive wind gusts of
70 mph, large hail the size of golf balls or larger will also be
possible. Additionally, high surf is expected along the Florida
Gulf Coast, with life threatening rip currents.

***Forecast Discussion***

The stalled front across the northern gulf this afternoon will lift
north tonight as a warm front in response to a developing low
pressure system ejecting eastward from the southern Plains. There
will be scattered showers and thunderstorms accompanying the front
but QPF is expected to be low. Overnight min temps will generally be
in the upper 60s.

On Wednesday we are looking at a very active day with the surface
and upper level low deepening as they translate across the Missouri
Valley and into the Midwest. The southward trailing cold front will
approach our westernmost zones toward evening. This will be a very
dynamic system with operational and hi-res models showing several
parameters working together to bring a significant organized
severe weather event for our entire CWA. Latest guidance indicates
Mean CAPE 2000-3000 J/KG, 50+ Kts of bulk shear, mid-level lapse
rates ~ 7.5 C and impressive updraft velocities. The ECAM is also
showing several long updraft helicity tracks, especially across SE
AL and our northern GA zones. Convection is expected to increase
in coverage after daybreak Wednesday, with the vigorous storm
initiation expected to the west and northwest of the CWA. These
storms will move eastward into the CWA during the mid to late
morning hours and continue into the evening across our easternmost
zones.

.SHORT TERM [Wednesday Night Through Thursday Night]...

A residual severe weather threat may continue into effect
Wednesday night. Thunderstorms with the potential for large hail
and damaging winds cannot be ruled out. The cold front will
continue to move eastward and be out of the region by Thursday
morning. Behind the front, high pressure begins to build into the
area. A dry, cool airmass will move in lowering temperatures
throughout the region. Highs will be in the upper 60s and lows in
the 40s.

.LONG TERM [Friday Through Tuesday]...

Surface high pressure will dominate most of the long term allowing
for quieter weather throughout the region. The dry, cool airmass
will also remain in place. Late in the period, upper level ridging
is expected to keep the next potential frontal passage at bay
further keeping the region dry. Cooler temps begin a warming trend
on Sunday with highs rising into the low 80s and lows rising into
the upper 50s.

.MARINE...

Calmer conditions are expected across coastal waters today.
However, winds and seas will increase late tonight ahead of another
powerful storm system, reaching advisory levels Wednesday morning.
Expect advisory level conditions to last through at least Friday,
with elevated winds and seas persisting into the weekend before
calming. Severe storms are expected across coastal waters during the
day Wednesday. High winds, hail and waterspouts will be possible
with this activity.

.FIRE WEATHER...

Rain chances will be elevated Wednesday as storms move in. Dry air
will move into the region on Thursday and will remain in place for a
few days. The lowest RH values will be on Saturday and Sunday. High
dispersion indices are expected Wednesday and Thursday afternoons.

.HYDROLOGY...

Significant heavy rainfall over the past 24 hours was located to
coastal areas of the Florida Big Bend with the heaviest amounts
across Eastern Taylor and into Lafayette County where up to 12
inches of rain fell overnight. Some of the faster responding rivers
have been rising quickly this afternoon, notably the Sopchoppy
River and Steinhatchee River

There is some potential for the Steinhatchee River to reach flood
stage by early Thursday morning, however much of the heaviest rain
fell just north of the river basin.

The next event is expected to only produce 1-2 inches of rain with
isolated heavier totals. Given that the bulk of the heaviest rain
was near the coast, the overall river flood threat remains low for
the larger-stem river systems.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  57  71  46  71 /  80  70   0   0   0
Panama City   78  60  69  52  68 /  80  30   0   0   0
Dothan        80  53  66  45  67 /  80  60   0   0   0
Albany        81  54  66  45  67 /  80  60   0   0   0
Valdosta      84  57  68  46  69 /  70  70  10   0   0
Cross City    84  60  71  47  71 /  40  70  10   0   0
Apalachicola  78  61  70  52  69 /  80  70   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
     Thursday for Apalachee Bay or Coastal Waters From Keaton
     Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Suwannee River to Keaton Beach out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM.

     Small Craft Advisory from 8 AM this morning to 8 PM EDT Thursday
     for Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Godsey
SHORT TERM...Barry
LONG TERM...Barry/CHANEY
AVIATION...Moore
MARINE...Godsey
FIRE WEATHER...Barry
HYDROLOGY...McDermott

In the hours before

Special weather statement, Apr 4, 8:43 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
943 PM EDT TUE APR 4 2017

FLZ014-015-026-114-115-050230-
Inland Franklin FL-Liberty FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
943 PM EDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GULF...SOUTHWESTERN
LIBERTY AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1030 PM EDT/930 PM
CDT/...

At 943 PM EDT/843 PM CDT/, National Weather Service doppler radar
indicated a a strong thunderstorm 11 miles southeast of Wewahitchka,
or 14 miles northeast of Port St. Joe, moving northeast at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nine Mile, Buck Siding, Eleven Mile, Thirteen Mile, Odena, Central
City, Tilton, Beverly, Owens Bridge, Kern, Wilma, Sumatra, Howard
Creek, Willis Landing, Nixon Garden, Creels, Hays Place, Dalkeith and
Fort Gadsden.

LAT...LON 2968 8520 2994 8532 3022 8492 2989 8473
TIME...MOT...LOC 0143Z 233DEG 34KT 2996 8512

04-MCDERMOTT
Local storm report, Apr 5, 1:07 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 AM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             1 NNE BELLWOOD ESTATES  31.19N 85.78W
04/05/2017  M1.00 INCH       GENEVA             AL   BROADCAST MEDIA

            QUARTER SIZE HAIL AND ESTIMATED 50 MPH WIND GUSTS.

&&

HARRIGAN
Local storm report, Apr 5, 1:16 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
216 AM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             2 S DALEVILLE           31.28N 85.71W
04/05/2017  M1.25 INCH       DALE               AL   BROADCAST MEDIA

&&

HARRIGAN
Local storm report, Apr 5, 1:22 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 AM EDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     HAIL             NEWTON                  31.33N 85.60W
04/05/2017  M1.75 INCH       DALE               AL   BROADCAST MEDIA

&&

HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:04 PM CDTSmall Craft AdvisoryTAE65 hr
Apr 4, 8:43 PM CDTSpecial Weather StatementTAEGulf47 min
Apr 4, 9:28 PM CDTSpecial Marine WarningTAE62 min
Apr 4, 10:00 PM CDTSpecial Marine WarningTAE60 min
Apr 4, 10:58 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington33 min
Apr 5, 12:03 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton27 min
Apr 5, 12:29 AM CDTSevere Thunderstorm WarningTAEHolmes31 min
Apr 5, 1:48 AM CDTSevere Thunderstorm WarningTAEHolmes42 min
Apr 5, 3:29 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton49 hr
Apr 5, 12:49 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston41 min
Apr 5, 1:20 AM CDTSevere Thunderstorm WarningTAEDale25 min
Apr 5, 1:27 AM CDTSevere Thunderstorm WarningTAEDale, Henry48 min
Apr 5, 2:02 AM CDTSevere Thunderstorm WarningTAEHenry17 min
Apr 5, 3:27 AM CDTSevere Thunderstorm WarningTAECoffee17 min
Apr 5, 4:40 AM CDTSevere Thunderstorm WarningTAEHenry35 min
Apr 5, 9:29 AM CDTSevere Thunderstorm WarningTAECoffee, Dale31 min
Apr 5, 9:50 AM CDTSevere Thunderstorm WarningTAECoffee, Dale25 min
Apr 5, 10:10 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Henry9 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.